Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 101, NWS Glasgow, MT

July 10, 2016Dawson County, Prairie County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jul 10, 2016, 2:43 PM MDT for Dawson County, Prairie County, Montana. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2016, 2:43 PM MDT (20:43 UTC)
Expired
Jul 10, 2016, 3:14 PM MDT
In force
31 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Dawson County, MT, Prairie County, MT

The radar

The Glasgow radar (KGGW), 194 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 2:51 PM MDTHAIL 0.755 Se Marsh, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2016-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2016-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1594 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

779 
WUUS55 KGGW 102043
SVRGGW
MTC021-079-102145-
/O.NEW.KGGW.SV.W.0101.160710T2043Z-160710T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
243 PM MDT SUN JUL 10 2016

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PRAIRIE COUNTY IN NORTHEASTERN MONTANA...
  SOUTHEASTERN DAWSON COUNTY IN NORTHEASTERN MONTANA...

* UNTIL 345 PM MDT

* AT 243 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES EAST OF
  FALLON...OR 21 MILES SOUTH OF GLENDIVE...MOVING NORTH AT 50 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  GLENDIVE...WEST GLENDIVE...MARSH...FOREST PARK...STIPEK AND HOYT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4673 10504 4744 10487 4724 10440 4669 10470
TIME...MOT...LOC 2043Z 195DEG 42KT 4681 10485 

HAIL...1.00IN
WIND...<50MPH
 
$$

GFF
2 follow-up statements
787 
WWUS55 KGGW 102102
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
302 PM MDT SUN JUL 10 2016

MTC079-102111-
/O.CAN.KGGW.SV.W.0101.000000T0000Z-160710T2145Z/
PRAIRIE MT-
302 PM MDT SUN JUL 10 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PRAIRIE COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 4744 10487 4724 10440 4688 10463 4690 10500
TIME...MOT...LOC 2101Z 195DEG 42KT 4702 10477 

$$

MTC021-102145-
/O.CON.KGGW.SV.W.0101.000000T0000Z-160710T2145Z/
DAWSON MT-
302 PM MDT SUN JUL 10 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR SOUTHEASTERN DAWSON COUNTY...

AT 301 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WEST
GLENDIVE... OR NEAR GLENDIVE...MOVING NORTH AT 50 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
GLENDIVE...WEST GLENDIVE...FOREST PARK...STIPEK AND HOYT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4744 10487 4724 10440 4688 10463 4690 10500
TIME...MOT...LOC 2101Z 195DEG 42KT 4702 10477 

HAIL...1.00IN
WIND...<50MPH
 
$$

GFF
890 
WWUS55 KGGW 102114
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
314 PM MDT SUN JUL 10 2016

MTC021-102124-
/O.CAN.KGGW.SV.W.0101.000000T0000Z-160710T2145Z/
DAWSON MT-
314 PM MDT SUN JUL 10 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAWSON COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.  HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4744 10487 4724 10440 4688 10463 4690 10500
TIME...MOT...LOC 2112Z 195DEG 42KT 4717 10471 

$$

GFF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:26 PM MDT, 17 minutes earlier.

Area forecast discussion, Jul 10, 2:26 PM MDT, 17 minutes before
Area Forecast Discussion
National Weather Service GLASGOW MT
226 PM MDT SUN JUL 10 2016

.SHORT TERM...for northeast Montana...tonight through Tue...

A complex weather pattern is shaping up over northeast Montana
this afternoon. An upper low over the northern Rockies is driving
a southwest flow aloft over northeast Montana. A surface cold front
has brought more stable conditions to most of the region, however,
Wibaux county was able to warm enough this afternoon for strong,
and possibly severe thunderstorm development. A severe
thunderstorm watch has been issued. Elsewhere in the more stable
environment weak to moderate shower activity has brought light
rainfall to much of the area.

Expect severe storms to exit the area by 6 pm, and widespread
showers and embedded thunderstorms to rule tonight as the upper
low moves overhead. Monday the low will deepen further, continuing
the threat for rainfall, and with a trowel feature setting up.
Areas west of a Opheim to Glasgow to Flowing Wells line could see
significant accumulations north of one inch by Monday afternoon,
although some uncertainty remains with the placement of the
trowel. Winds will also pick up as the low deepens, and a lake
wind advisory may be needed for Fort Peck Lake.

Monday evening and overnight the wraparound precipitation
continues over the area, as the low pushes into North Dakota. Thus
expected continued wet and breezy conditions.

Tuesday precipitation intensity will taper off a bit, but showers
will remain fairly widespread as the low lifts into southern
Manitoba. Gusty northwest winds will remain over the area, keeping
temps on the cool side. Gilchrist

.LONG TERM...Tue night through Sun...

No changes were made for the afternoon update. The going forecast
stands. Gilchrist

Previous long term discussion: Weather pattern midweek will
feature an upper low moving into western Ontario and another
taking shape in the Gulf of Alaska. This will result in nearly
zonal flow across Montana which shift to northwest through the end
of the week as slight ridging develops over the northern Rockies.
No strong system indicated in the models but enough moisture and
instability in the flow for the potential for a few thunderstorms
most days, with best chances near the Canadian border. With the
northwest flow temperatures will be slightly below normal for the
period.

Models trending toward more agreement with the Gulf of Alaska low
dropping into the Pacific Northwest by the weekend. This will turn
the upper flow back to the southwest increasing the potential for
stronger thunderstorms. Ebert

&&

.AVIATION...

Flight category: Mainly VFR.

Synopsis: Showers and thunderstorms will be moving across the
region through the period and may produce brief gusty winds and
lower visibility.

Severe thunderstorms: There is a threat for severe thunderstorms
through around 03Z today, with KSDY and KGDV seeing the largest
threat for severe hail and winds. An overall wet pattern will
continue into Tuesday.

Winds: Generally northwest 5-15kts.

Gilchrist

&&

.HYDROLOGY...

A very wet low pressure system will bring significant rainfall to
much of Northeast Montana over the next two days. As a result
rivers, creeks, and streams will see increases in flows, lasting
through the upcoming week. Please continue to monitor the latest
forecast for additional information on increasing stream flows.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow
Hazardous weather outlook, Jul 10, 1:54 PM MDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
154 PM MDT SUN JUL 10 2016

MTZ016>026-059>062-111200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-
NORTHERN VALLEY-EASTERN ROOSEVELT-
154 PM MDT SUN JUL 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WET WEATHER IS EXPECTED ACROSS MUCH OF NORTHEAST MONTANA TODAY
INTO TONIGHT. A FEW STORMS COULD BE STRONG WITH SMALL HAIL AND
GUSTY OUTFLOW WINDS. HEAVY RAIN IS ALSO EXPECTED WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE MONDAY AND
TUESDAY AS A STRONG LOW PRESSURE SYSTEM CONTINUES TO INFLUENCE
THE
WEATHER ACROSS THE REGION. ADDITIONAL HEAVY RAINFALL IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ027-111200-
WIBAUX-
154 PM MDT SUN JUL 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE WEATHER IS EXPECTED LATE THIS AFTERNOON AND EVENING ACROSS
WIBAUX COUNTY WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREATS. HEAVY RAIN IS ALSO EXPECTED WITH THE STORMS. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT THROUGH 9 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE MONDAY AND
TUESDAY AS A STRONG LOW PRESSURE SYSTEM CONTINUES TO INFLUENCE
THE WEATHER ACROSS THE REGION. ADDITIONAL HEAVY RAINFALL IS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 10, 1:26 PM MDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
126 PM MDT SUN JUL 10 2016

MTZ027-102015-
WIBAUX MT-
126 PM MDT SUN JUL 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WIBAUX COUNTY UNTIL
215 PM MDT...

AT 125 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF GOLVA...OR 12 MILES SOUTHWEST OF BEACH...MOVING
NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WIBAUX...CARLYLE...YATES AND SAINT PHILLIP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4664 10435 4667 10436 4667 10441 4668 10442
      4668 10455 4721 10405 4664 10405
TIME...MOT...LOC 1925Z 203DEG 51KT 4677 10416

MICKELSON
Local storm report, Jul 10, 2:35 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
235 PM MDT SUN JUL 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HAIL             SE WIBAUX               46.98N 104.18W
07/10/2016  E0.88 INCH       WIBAUX             MT   TRAINED SPOTTER

&&

GILCHRIST

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:04 PM MDTSevere Thunderstorm WarningGGWDawson, McCone, Prairie35 min
Jul 9, 6:50 PM MDTSpecial Weather StatementGGWPhillips55 min
Jul 9, 7:04 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley56 min
Jul 9, 7:51 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Valley54 min
Jul 9, 8:39 PM MDTSpecial Weather StatementGGWDaniels66 min
Jul 9, 9:56 PM MDTSpecial Weather StatementGGWWibaux49 min
Jul 9, 10:35 PM MDTSpecial Weather StatementGGWSheridan55 min
Jul 10, 1:26 PM MDTSpecial Weather StatementGGWWibaux49 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.